Hail, Cherokee
- When
- May 9, 5:00 PM CST
- Where
- Cherokee County, 5 mi ESE of Cookson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.667, -94.883
29 hail, 13 thunderstorm wind, 2 flash flood, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 4:48 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
548 PM CDT TUE MAY 9 2006
.MESOSCALE UPDATE...
THE CELL IN MUSKOGEE COUNTY HAS FIRED ON A PRE-FRONTAL WIND SHIFT
AND QUICKLY BECAME SEVERE FEEDING OFF CAPES NEAR 2000 J/KG AND
DEEP-LAYER SHEAR NEAR 45 KNOTS.
A NUMBER OF UPDRAFT ARE IN THE PROCESS OF CONGEALING OVER NORTHEAST
HUGHES COUNTY. THESE CELLS ARE FEEDING OFF THE MAXIMUM INSTABILITY
IN THE AREA. DEEP-LAYER WINDS ARE SUPPORTIVE OF A SUPERCELL...
HOWEVER THE LOW-LEVEL FLOW IS NOT OPTIMAL FOR SUSTAINED LOW-LEVEL
ROTATION AT THIS TIME...BUT THE ENVIRONMENT FOR LOW-LEVEL ROTATION
IMPROVES THE DEEPER THE CELL MOVES INTO EASTERN OKLAHOMA. THE
CELL IS ON / NEAR THE OUTFLOW BOUNDARY AND HAS A THE POTENTIAL
TO BECOME A DANGEROUS CELL...ESPECIALLY IF IT TURNS RIGHT AS NOW
EXPECTED.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM FORECASTER ID= 1
LONG TERM FORECASTER ID= 1HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
315 PM CDT TUE MAY 9 2006
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
315 PM CDT TUE MAY 9 2006
...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS WITH THE THREAT FOR FLASH FLOODING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...ALONG AND SOUTH OF INTERSTATE 40.
ONSET...AFTER 400 PM.
AREA AT GREATEST RISK...ALONG AND NEAR A FORT SMITH...
MCALESTER LINE.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 400 PM.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND
WEST-CENTRAL ARKANSAS.
FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 400 PM.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
DISCUSSION...
A STATIONARY BOUNDARY WAS LOCATED JUST SOUTH OF INTERSTATE 40 THIS
AFTERNOON. THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE ALONG AND
SOUTH OF THE BOUNDARY WITH A WEAKENING CAP. SEVERE THUNDERSTORMS
ARE EXPECTED TO RAPIDLY DEVELOPING ALONG THE BOUNDARY BY LATE
AFTERNOON. IN ADDITION A WEAK COLD FRONT WAS PUSHING INTO NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. SEVERE THUNDERSTORM DEVELOPMENT
WILL ALSO BE POSSIBLE ALONG THE COLD FRONT. INSTABILITY AND SHEAR
PROFILES SUGGEST SUPERCELLS ARE LIKELY WITH VERY LARGE HAIL
...DAMAGING DOWNBURST WINDS AND A FEW TORNADOES. THE TORNADO THREAT
WILL LIKELY BE ENHANCED ALONG THE STATIONARY BOUNDARY...ESPECIALLY
IF ANY SUPERCELLS RESIDE ALONG THE BOUNDARY FOR ANY EXTENDED AMOUNT
OF TIME.
THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE WELL INTO THE
OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
AREA. THE MAIN THREAT OVERNIGHT WILL BE LARGE HAIL...DAMAGING
DOWNBURST WIND. IN ADDITION...VERY HEAVY RAINFALL WILL BE LIKELY IN
THE STRONGER STORMS WITH FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED BY LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THUNDERSTORMS COULD REMAIN ACROSS THE AREA WEDNESDAY MORNING BUT
HIGH PRESSURE WILL BRING DRY WEATHER TO THE AREA FOR THURSDAY AND
FRIDAY WITH THUNDERSTORMS RETURNING FOR THE WEEKEND AS ANOTHER COLD
FRONT APPROACHES THE AREA.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1241 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG 3 S JAY 36.38N 94.80W
05/09/2006 DELAWARE OK LAW ENFORCEMENT
TREES DOWN NEAR LAKE EUCHA
&&
MATPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1242 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL FAIRLAND 36.75N 94.85W
05/09/2006 M0.75 INCH OTTAWA OK PUBLIC
&&
MATPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM TSTM WND DMG 10 NNE TAHLEQUAH 36.05N 94.90W
05/09/2006 CHEROKEE OK PUBLIC
LARGE TREE LIMBS DOWN
&&
MATPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM HAIL 4 N COPAN 36.96N 95.93W
05/09/2006 E1.25 INCH WASHINGTON OK PUBLIC
0317 AM HAIL 1 N WANN 36.93N 95.80W
05/09/2006 E0.88 INCH NOWATA OK EMERGENCY MNGR
0317 AM HAIL 2 N WANN 36.94N 95.80W
05/09/2006 E1.50 INCH NOWATA OK PUBLIC
0623 AM TSTM WND DMG 2 W CHELSEA 36.54N 95.47W
05/09/2006 ROGERS OK EMERGENCY MNGR
TREES UPROOTED BY WIND
&&
MATThe Western Arkansas radar (KSRX), 63 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
29 hail, 13 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm winds estimated at 65 miles an hour blew down trees and large tree limbs.
Thunderstorm winds estimated at 70 miles an hour uprooted several large trees and also did some damage to small outbuildings.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew a tree down.
Heavy thunderstorm rains flooded county roads near Antlers.
Heavy thunderstorm rains cause severe street flooding.
Penny size hail fell near the intersection of 11th Street and Utica.
Thunderstorm winds estimated at 70 miles an hour snapped power poles.
A tornado damaged several homes, destroyed a couple outbuildings, snapped and uprooted trees, and blew down signs.
Thunderstorm wind damaged several homes and uprooted numerous trees in a two to three mile wide swath. An amateur radio operator measured a 78 mph wind gust near Hectorville associated with this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2006Every state in 2006This day in weather historyThe tornado archive for Oklahoma, 2006Warnings in Oklahoma, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508091, 5508092, 5508093, 5508094, 5508095, 5508096, 5508097, 5508098, 5508099, 5508100, 5508101, 5508102, 5508103, 5508104, 5508105, 5508106, 5508107, 5508855, 5508108, 5508109, 5508110, 5508111, 5508112, 5508436, 5508854, 5508856, 5508860, 5508857, 5508858, 5508859, 5508861, 5508862, 5508863, 5508864, 5508865, 5508866, 5508867, 5508874, 5508875, 5508868, and more.